Top
10
Doctor insights on: Can Too Much Potassium Cause Cramps

Share
1

1
I supplement with 100 mg potassium daily-- too much? When I eliminate it I get leg cramps.

I supplement with 100 mg potassium daily-- too much? When I eliminate it I get leg cramps.

Not too much: Potassium is usually dispensed as potassium chloride or potassium citrate. 100 mg usually refers to the weight of the salt. Physicians usually put patients on 10 to 20 meq of potassium as a supplement if needed. 10 meq of potassium = 1,080 mg of potassium citrate or 750 mg of potassium chloride. ...Read more

See 1 more doctor answer
Dr. Madhu Kandarpa
1,313 doctors shared insights

Potassium (Definition)

Potassium is an essential electrolyte, important in the functioning of many organs including the heart, kidneys, muscles, nerves, and digestive system. Deficiency can be caused by diseases such as kidney failure, vomiting, and diarrhea, or by ...Read more


2

2
Can advair cause low potassium and muscle cramps?

Possibly: A person who is taking Advair may experience low potassium and symptoms like muscle cramps, weakness, and abnormal heartbeat. Even if so, though, it’s *highly unlikely* that Advair’s the only cause. (Maybe a change in potassium or other electrolyte unrelated to Advair at all.) And while your lab work has likely been followed occasionally (once per year?), it may be good to contact your doctor. ...Read more

See 1 more doctor answer
6

6
Low potassium has made my legs cramp. Taking supplements. Not a nervous person. Could low potassium cause feelings of nervousness?

Absolutely: Low potassium (or what we call, hypokalemia) can have a wide array of symptoms associated with it. Generally, they are in the constellation of weakness, fatigue, muscle cramping - but psychological symptoms have been reported. Contact your doctor immediately to advise on treatment and additional testing. CAUTION: Potassium is one of the elements that if you get too much, it can be disastrous. ...Read more

7

7
Would low potassium cause more than just a cramp/charlie horse in one leg? On nexoum for 8 days and on lisinopril 10mg n hctz (hydrochlorothiazide) 12.5. Should i worry ?

Would low potassium cause more than just a cramp/charlie horse in one leg? On nexoum for 8 days and on lisinopril 10mg n hctz (hydrochlorothiazide) 12.5. Should i worry ?

get potassium measur: Low potassium doesn't cause muscle cramps - it can cause tetany and, in extremely low levels, it can cause muscle weakness (called "periodic paralysis"). I suggest you have your potassium measured and then supplement it if it's low. Low potassium is a common cause of cardiac arrhythmias. ...Read more

See 1 more doctor answer
8

8
Can vitamin d deficiency cause muscle cramps even when calcium, magnesium, and potassium levels are good?

Can vitamin d deficiency cause muscle cramps even when calcium, magnesium, and potassium levels are good?

May be: Many issues are attributed to low vitamin D without necessarily strong evidence. However, if you suspect vitamin D deficiency, which is common, take about 2000 units of vitamin D3 daily. For good health - Have a diet rich in fresh vegetables, fruits, whole grains, milk and milk products, nuts, beans, legumes, lentils and small amounts of lean meats. Avoid saturated fats. Exercise at least 150 minutes/week and increase the intensity of exercise gradually. Do not use tobacco, alcohol, weed or street drugs in any form. Practice safe sex. Get HPV vaccine. ...Read more

9

9
Could potassium level 3.5 be simple cause for my irregular heart beat, muscle cramps, exhaustion? Blood labs, chest xray, echo all read normal.

Could potassium level 3.5 be simple cause for my irregular heart beat,  muscle cramps,  exhaustion? Blood labs,  chest xray, echo all read normal.

Potassium of 3.5: Although your potassium (k) of 3.5 meq/l is low, it is normal by lab standards. You should also have your doctor check your magnesium (m) level. A low m level can cause a low k, which cannot be corrected until the m level is normal as well. If both your k and m are not low on another blood test, you need to see a cardiologist to determine the cause of your cardiac problem. Good luck. ...Read more

10

10
Please help, how much potassium should I take to avoid getting running cramps?

None is needed: A low potassium is unlikely to be a cause of cramping. The serum potassium has to be very low before it causes muscle pain. These cramps are most likely related to dehydration. Hydrate before, during and after the run. ...Read more

Dr. Clarence Grim
636 doctors shared insights

Kay Ciel (Definition)

Kay Ciel is a mineral which is a kind of nutritional agent ...Read more


Dr. Clarence Grim
637 doctors shared insights

Kaochlor (Definition)

Kaochlor is a mineral which is a kind of nutritional agent ...Read more